Rash and Chemotherapy
What is a rash?
A rash is a general term for skin reactions, some more specific terms are used to describe what the rash looks like such as:
- Erythematous - redness.
- Macular - small, distinct, flat areas.
- Papular - small raised lesions.
- A macularpapular rash is the most common type of drug-induced skin reaction. These skin reactions usually start on the trunk. The arms and legs are often involved but the face may be spared. The rash is usually bright red in color and the skin may feel hot, burning or itchy. This rash can occur with almost any drug at any time up to two to three weeks after the drug has been given, but are most common within the first 10 days.
- A severe form of this type of rash would be a wide spread, red rash that blends together. Often associated with peeling of the skin, and desquamation (areas of wet or dry open sores). There may be other symptoms such as fever, lymph node enlargement, and loss of appetite.
Hives: raised, itchy, red blotches or wheals which may be pale in the center and red around the outside. This is also a common drug reaction usually occurring within 36 hours of drug exposure. The lesions rarely last for more than 24 hours. However on giving the drug again the skin reactions may develop within minutes.
- Management of hives involves stopping the causative agent and treatment with antihistamines.
- Swelling or edema may also occur with hives as part of an allergic reaction. It is a vascular reaction resulting in an increased ability for fluid in the cells to "leak" into the layers of the skin causing swelling. These skin reactions happen much less often than hives alone. The tongue, lips, or eyelids are generally affected. Swelling of the airways can result in difficulty breathing, closing off of the airway and death. If swelling is happening and any sign of breathing difficulty seek help immediately.
Acne: Some drugs can cause or make acne worse. The lesions in acne like rashes are papular and pus filled but blackheads are usually absent.
- Drugs commonly associated with this type of rash are corticosteroids, androgens (in females), dactinomycin, vinblastin, oral contraceptives.
Psoriasis: Typically described as reddish patches covered with large dry silvery scales.
- Some drugs are associated with psoriasis in persons with no prior history of this skin condition (interferon alfa) or occasionally can worsen pre-existing psoriasis (interferon alfa and interleukin-2).
Purpura: A condition characterized by bleeding under the skin or mucous membranes. This results in the appearance of purplish spots or patches.
- The main cause of these skin reactions is thrombocytopenia (very low platelet count).
Steven-Johnson syndrome (SJS): A very severe, uncommon skin reaction that includes flu-like symptoms (fever, chills, generalized aches, fatigue) and extensive skin reaction with a variety of patterns. Skin reactions may include skin blistering and erosions.
- This syndrome is frequently drug induced.
- A large number of drugs have been implicated as a cause of SJS, most common are penicillins, tetracyclines, sulphonamides and NSAID's (non-steroidal anti-inflammatory drugs).
- Drugs that may be responsible for these skin reactions should be stopped immediately.
- Patients are usually hospitalized to receive IV corticosteroids, fluid replacement and antibiotics, if needed.
- Drug re-challenge is never justified.
Things you can do to manage rashes:
- Wear loose non-irritating clothing.
- When bathing use a mild soap without perfumes.
- When washing and drying the skin gently pat the area instead of rubbing with the towel or washcloth.
- Use sunscreen or protective clothing when out in the sun, even on cloudy days.
- Avoid tanning booths.
- Previous history of skin tanning without damaging burns or skin reactions to sunlight does not indicate that skin will respond the same way while on chemotherapy or radiation.
Drugs that may be prescribed by your doctor:
- Corticosteroid creams
- Calamine lotion for itching
- Antihistamines to treat an allergic response.
- Analgesics (pain medications) if a painful rash is present.
When to call your doctor or health care professional about skin reactions:
- Swelling, chest pain or difficulty breathing (signs of an allergic reaction). Seek help immediately and notify your health care professional.
- Fever of 100.5° F (38° C) or higher, chills (possible signs of infection).
- Unexplained or worsening skin rash.
- Itching, pain or other troubling symptoms accompanying a rash.
- Rash affecting the mucous membranes in the mouth or nose.
- Any blistering, peeling, open areas in the skin.
- If you suspect an infection in the skin or nails.
Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about skin reactions and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.